Indiana, 2008

Flood in Indiana, June 10 to 12, 2008

June 10 to 12, 2008 · NWS IND · 1 event in 1 county or zone

Massive and historic flooding struck central Indiana. In Indiana alone, flood waters affected over 25,000 people.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$20,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Massive and historic flooding struck central Indiana. In Indiana alone, flood waters affected over 25,000 people. This flood affected about 9% of the state's farmland. The Great Flood of June 2008 was one of Indiana's costliest natural disasters. Heavy rainfall on May 30th allowed streams and rivers to rise. Additional heavy rainfall on the 3rd and the 4th added to these high levels. Severe weather brought heavy rainfall on the 6th as well. The stage was set for historic flooding in portions of central and southern Indiana. The storms on the 6th exacerbated the situation by laying down a boundary in southern Illinois and southern Indiana. A moist southerly low level jet rode over this boundary for more than 12 hours continually generating showers and thunderstorms. Rainfall of two to nearly eleven inches fell across portions of central and southern Indiana. The impact of the rain was immediate with widespread flooding developing and major roads and interstates flooded. This episode is in reference to flooding of the White River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 10, 2:32 AM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 10, 2:32 AM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
332 AM EDT TUE JUN 10 2008

.FORECAST FOCUS ON TEMPERATURES THIS WEEK. NEXT CHANCE OF RAIN NOT
UNTIL LATE IN THE WEEK.

SURFACE MAP SHOWS THAT THE COLD FRONT HAS CROSSED THROUGH MUCH OF
THE AREA. ONGOING PRECIP IS BEGINNING TO SHOW A WEAKENING TREND.
ALOFT AT H5 WE SEE THE EASTERN RIDGE BEING ATTACKED BY A SHORTWAVE
TROUGH OVER THE MISSISSIPPI VALLEY...WHICH IS FOLLOWED UP BY A
STRONGER CUTOFF LOW NEAR KSEA...WITH JUST WEAK RIDGING OVER THE
INTERMOUNTAIN WEST.

THE MODELS WERE SIMILAR BUT HPC SUGGESTED NOT USING THE GFS IN THE
LONGER TERM FORECAST AND INSTEAD USE A EUROCENTRIC BLEND.

TODAY THE RAIN SHOULD EXIT EARLY ON AS THE FRONT PULLS EAST AND
HIGH PRESSURE BUILDS IN TO HELP STABILIZE THINGS. WILL LEAVE LOW
CHANCES IN EARLY BUT DRY IT OUT BY AFTERNOON WITH CLEARING. TEMPS
TODAY WILL BE COOLER THAN THE PREVIOUS DAYS AND PROBABLY ONLY
AROUND 80 DEGREES.

HIGH PRESSURE BUILDING IN TONIGHT WILL ALLOW FOR A COOL NIGHT AS
LOWS MAY FALL INTO THE UPPER 50S IN RURAL AREAS. WILL HAVE TO
WATCH OUT FOR SOME PATCHY FOG...BUT WILL NOT INCLUDE IN THE GRIDS
DUE TO THE EXPECTED PATCHINESS AT THIS POINT.

A SLOW WARMING TREND FOR WEDNESDAY AND THURSDAY AS YET ANOTHER LOW
OVER THE PLAINS SENDS A STRENGTHENING WARM ADVECTION FLOW INTO
INDIANA AND TEMPS CLIMB BACK UP TO THE UPPER 80S WITH H8 TEMPS OF +18C.

NEXT CHANCE OF RAIN IS FRIDAY AND INTO SATURDAY WITH ANOTHER SLOW
MOVING COLD FRONT AND AN UPPER TROUGH RUNNING INTO THE EAST COAST
RIDGE. GFS SHOWS HEAVY QPF BUT FOR NOW WILL JUST GO WITH HIGH POPS
AND WAIT AND SEE AS THE MODEL TIMING HAS BEEN OFF A BIT ON THIS
SYSTEM SO FAR AND GFS IS NOT PREFERRED.

&&

.AVIATION...

DISCUSSION FOR 06Z TAFS

RADAR TRENDS AND MOS FAVOR ENDING THE TRWS BY 10Z AT LAF AND HUF
AND 12Z AT IND AND BMG. COULD BE SOME MVFR CIGS AND IFR VSBYS IN
TRWS THROUGH THE NGT. FOR THE FIRST FEW HOURS IN THE TAFS...WENT
WITH TRWS IN THE MAIN GROUP WITH TEMPO MVFR CIGS/IFR VSBYS.
THEN...SFC HIGH PRES BEGINS TO BUILD IN FM SW-NE THIS AFTERNOON
WHICH SHOULD ALLOW FOR DIMINISHING CU. CLR AFTER DARK WITH THE SFC
HIGH GRADIENT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 AM EDT EARLY THIS MORNING FOR INZ021-
028>031-035>049-051>057-060>065-067>072.

&&

AVIATION...MK
PUBLIC...JOHNSON
Hazardous weather outlook, Jun 10, 3:33 AM EST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
433 AM EDT TUE JUN 10 2008

INZ021-028>031-035>049-051-052-055>057-060-065-072-110845-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-JOHNSON-SHELBY-
RUSH-SULLIVAN-DECATUR-JENNINGS-
433 AM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE SOME ISOLATED THUNDERSTORMS THIS MORNING...PRIMARILY
IN EASTERN PORTIONS OF CENTRAL INDIANA. SEVERE WEATHER IS NOT
EXPECTED...WITH LIGHTNING AND BRIEF HEAVY DOWNPOURS BEING THE
PRIMARY THREATS. STORMS SHOULD EXIT BY MID-MORNING TODAY.

MINOR TO MAJOR RIVER FLOODING WILL CONTINUE ALONG MANY OF THE
RIVERS ACROSS CENTRAL INDIANA. SEVERAL RIVERS AND STREAMS ARE
ABOVE FLOOD STAGE. SEE THE LATEST HYDROLOGICAL STATEMENT FOR
COMPLETE INFORMATION AND MORE DETAILS REGARDING RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE NEXT CHANCES OF THUNDERSTORMS WILL NOT BE UNTIL FRIDAY AND
SATURDAY...BUT IT REMAINS TOO EARLY TO DETERMINE IF SEVERE WEATHER
WILL OCCUR THEN.

MANY CENTRAL INDIANA RIVERS AND STREAMS WILL BE ABOVE FLOOD STAGE
THROUGH AT LEAST THE EARLY PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ053-054-061>064-067>071-110845-
OWEN-MORGAN-GREENE-MONROE-BROWN-BARTHOLOMEW-KNOX-DAVIESS-MARTIN-
LAWRENCE-JACKSON-
433 AM EDT TUE JUN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE SOME ISOLATED THUNDERSTORMS THIS MORNING...PRIMARILY
IN EASTERN PORTIONS OF CENTRAL INDIANA. SEVERE WEATHER IS NOT
EXPECTED...WITH LIGHTNING AND BRIEF HEAVY DOWNPOURS BEING THE
PRIMARY THREATS. STORMS SHOULD EXIT BY MID-MORNING TODAY.

MAJOR TO NEAR RECORD FLOODING WILL CONTINUE ACROSS PORTIONS OF THE
WHITE RIVER AND EAST FORK WHITE RIVER BASINS TODAY. SEE THE
LATEST HYDROLOGICAL STATEMENT FOR COMPLETE INFORMATION AND MORE
DETAILS REGARDING RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE NEXT CHANCES OF THUNDERSTORMS WILL NOT BE UNTIL FRIDAY AND SATURDAY...BUT
IT REMAINS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL OCCUR
THEN.

NEAR RECORD FLOODING ON THE WHITE RIVER AND EAST FORK WHITE RIVER
BASINS WILL BEGIN TO RECEDE THIS COMING WEEK. HOWEVER RIVERS WILL
REMAIN WELL ABOVE FLOOD STAGE IN MANY LOCATIONS FOR SEVERAL DAYS.
ANY ADDI TONAL HEAVY RAINFALL COULD POSSIBLY WORSEN THE ONGOING
FLOODING OR PREVENT WATERS FROM RECEDING AS QUICKLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JOHNSON

In the hours before

Local storm report, Jun 10, 12:28 AM EST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
128 AM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     TSTM WND DMG     E NOBLESVILLE           40.06N 86.03W
06/09/2008                   HAMILTON           IN   TRAINED SPOTTER

            TREE BLOWN DOWN AT THE INTERSECTION OF 156TH STREET AND
            PARIE BAPTIST ROAD.

0110 AM     FLASH FLOOD      5 E NOBLESVILLE         40.06N 85.94W
06/10/2008                   HAMILTON           IN   TRAINED SPOTTER

            STANDING WATER ON INTERSECTION OF 156TH STREET AND
            BAPTIST CHURCH ROAD.

&&

JH
Local storm report, Jun 10, 12:31 AM EST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
131 AM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     TSTM WND DMG     5 N PLAINFIELD          39.77N 86.39W
06/09/2008                   HENDRICKS          IN   NWS EMPLOYEE

            3 TREES BLOWN DOWN.

&&

JH
Local storm report, Jun 10, 12:36 AM EST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
136 AM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND DMG     5 N PLAINFIELD          39.77N 86.39W
06/09/2008                   HENDRICKS          IN   NWS EMPLOYEE

            3 TREES BLOWN DOWN.

&&

JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Morgan

When
June 10, 5:42 AM EST to June 12, 3:24 PM EST
Where
Morgan County, 1.51 mi SSW of Centerton to 1.9 mi SSW of Centerton
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$20,000
Reported by
Other Federal Agency
Coordinates
39.500, -86.391

Flooding occurred along the White River in Morgan County, including near Centerton, due to heavy rain.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116757.